North Dakota, 2015

Hail in North Dakota, July 8, 2015

July 8, 2015 · NWS FGF · 5 events in 2 counties and zones

Late in the afternoon of the 8th, a frontal boundary set up along a line from Jamestown to Pembina, North Dakota. Despite temperatures in the lower 70s and dew points in the 50s, a few thunderstorms fired up along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 8th, a frontal boundary set up along a line from Jamestown to Pembina, North Dakota. Despite temperatures in the lower 70s and dew points in the 50s, a few thunderstorms fired up along the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 1:51 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 1:51 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT WED JUL 8 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 250 PM CDT WED JUL 8 2015

THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON INTO EARLY
EVENING...THEN TEMPS. MODELS ARE IN GOOD OVERALL AGREEMENT...WITH
THE GFS HAVING A GOOD HANDLE ON INSTABILITY.

FOR LATE THIS AFTERNOON AND TONIGHT...THERE COULD BE SOME
SCATTERED CONVECTION THAT SHOULD WEAKEN QUICKLY AROUND SUNSET.
CAN/T RULE OUT A STRONG STORM OR TWO...BUT IT APPEARS THAT
INSTABILITY MAY NOT BE HIGH ENOUGH FOR AN ORGANIZED SEVERE THREAT
WITH LOW CONVECTIVE TEMPS. ANY CONVECTION WILL BE GONE AROUND
3Z...AND HAVE TRENDED POPS THIS WAY. PATCHY FOG CAN/T BE RULED OUT
LATER TONIGHT...AND BUFKIT INDICATES FOG IS FAVORED IN ALL BUT THE
NORTHWEST. WE WILL ADD SOME PATCHY FOG ALL AREAS EXCEPT THE DVL
BASIN 8-13Z.

FOR THU....EXPECT A DRY AND WARM DAY WITH MID LEVEL TEMPS WARMING
AND A BUILDING SHORTWAVE RIDGE. THERE SHOULD BE PLENTIFUL SUNSHINE
AS WELL...AND A NICE SUMMER DAY IS EXPECTED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT WED JUL 8 2015

ON FRIDAY...EVEN WARMER AIR ALOFT WILL MOVE OVER THE REGION. THE
ONLY THING THAT COULD LIMIT TEMPS IS IF SMOKE RETURNS TO THE
REGION. THEREFORE...HAVE KEPT HIGHS IN THE MID 80S FOR THE MOST
PART...BUT IF THERE IS NO SMOKE IT COULD BE AROUND 90.

FOR SAT...THE THREAT FOR SHOWERS AND STORMS WILL SLOWLY SPREAD
FROM WEST TO EAST. THE HUMIDITY WILL INCREASE WITH PWATS RISING
OVER 1.5 INCHES...ALONG WITH PLENTY OF INSTABILITY. ANY
CONVECTION SHOULD REMAIN ELEVATED THOUGH WITH NO REAL SFC
BOUNDARY...BUT WILL CONTINUE WITH THE LOW POPS MAINLY VALLEY WEST
BY SAT AFTERNOON. IT WILL BE WARM AND IF THERE IS SMOKE AIR
QUALITY COULD BECOME AN ISSUE ONCE AGAIN.

.EXTENDED (SATURDAY NIGHT-WEDNESDAY)...NOT MUCH CHANGE FROM PREVIOUS
THINKING REGARDING THIS PERIOD. SUNDAY SHOWS THE STRONGEST SIGNAL
FOR THUNDERSTORM POTENTIAL WITH A SHORTWAVE IN THE AREA...ALTHOUGH
DEEP LAYER SHEAR APPEARS RELATIVELY WEAK AND UNSURE HOW
WIDESPREAD/STRONG STORMS WILL BE. THE REMAINDER OF THE PERIOD WILL
BE WITHIN UPPER LEVEL RIDGE TRANSITIONING TO SW FLOW ALOFT. ALTHOUGH
THE MODEL BLEND SOLUTION GIVES THUNDER CHANCES EVERY DAY...BEST
CHANCES PROBABLY MORE TOWARD MID-WEEK. TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1215 PM CDT WED JUL 8 2015

THUNDER CHANCES THIS AFTERNOON WILL BE THE MAIN AVIATION
CONCERN. LINE OF STORMS EXPECTED TO DEVELOP NEAR KDVL EARLY
AFTERNOON...THEN TRANSITION EAST AND DISSIPATE BY EVENING. COVERAGE
WILL REMAIN ISOLD-SCATTERED AND UNCERTAIN THEY WILL ACTUALLY AFFECT
AIRPORTS (KEPT VCTS). OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...TG/DK
AVIATION...TG
Hazardous weather outlook, Jul 8, 8:50 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CDT WED JUL 8 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091500-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
950 AM CDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. A
FEW STORMS COULD BE STRONG TO LOCALLY SEVERE WITH LARGE HAIL AND
DAMAGING WINDS NEAR STRONGER .

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE COULD BE SOME SCATTERED THUNDERSTORMS SATURDAY AND SUNDAY IN
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DK

In the hours before

Special weather statement, Jul 8, 2:43 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT WED JUL 8 2015

NDZ016-054-082115-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
343 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY UNTIL 415 PM
CDT...

AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADAMS...OR 23 MILES SOUTHEAST OF LANGDON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ADAMS AROUND 355 PM CDT.
  EDINBURG AROUND 415 PM CDT.

LAT...LON 4854 9800 4850 9773 4825 9788 4841 9826
      4854 9818
TIME...MOT...LOC 2043Z 288DEG 13KT 4847 9812

TG

The radar

The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Walsh

When
July 8, 4:17 PM CST
Where
Walsh County, 3.45 mi N of Grafton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.470, -97.400

The hail fell along county road 9.

Hail, Walsh

When
July 8, 4:25 PM CST
Where
Walsh County, 1.46 mi NNE of Grafton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.420, -97.360

The hail, which fell near the Grafton airport, damaged some local crops.

Hail, Walsh

When
July 8, 4:40 PM CST
Where
Walsh County, 0.92 mi E of Grafton
Measured
1 in hail
Reported by
Social Media
Coordinates
48.420, -97.380

Hail, Walsh

When
July 8, 5:00 PM CST
Where
Walsh County, 2.4 mi ENE of Voss
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.310, -97.400

The hail fell near the intersection of highways 15A and 81.

Funnel Cloud, Steele

When
July 8, 5:27 PM CST to 5:29 PM CST
Where
Steele County, 5.64 mi W of Finley
Reported by
Airplane Pilot
Coordinates
47.510, -97.970

A helicopter pilot reported the funnel cloud.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580086, 580087, 580088, 580089, 580090.